Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 12, NWS Salt Lake City, UT

July 3, 2001Garfield County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 3, 2001, 8:00 PM MDT for Garfield County, San Juan County, Utah. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 3, 2001, 8:00 PM MDT (02:00 UTC)
Expired
Jul 3, 2001, 9:00 PM MDT
In force
60 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 222 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 2.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
3961 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 040206
SVRSLC

UTC017-037-040300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 PM MDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GARFIELD COUNTY IN UTAH
  EXTREME WEST CENTRAL SAN JUAN COUNTY IN UTAH

* UNTIL 900 PM MDT

* AT 749 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHEAST OF HITE MARINA...OR ABOUT 43
  MILES WEST OF BLANDING...MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HITE MARINA BY 855 PM MDT

THIS IS A DANGEROUS STORM.  IF SEVERE WEATHER APPROACHES YOUR 
AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER 
FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE 
LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY 
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN SALT LAKE CITY.

LAT...LON 3758 11028 3771 11012 3799 11038 3784 11067

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:45 PM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 2:45 PM MDT, 5 hours 15 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT TUE JUL 03 2001

SYNOPSIS...HIGH PRESSURE ALOFT WILL BEGIN TO SHIFT EAST WEDNESDAY
AND THURSDAY.  THIS WILL BRING MORE MOISTURE ACROSS UTAH WITH
THUNDERSTORMS INCREASING EACH DAY.  IT WILL ALSO CAUSE HIGH
TEMPERATURES TO COOL A FEW DEGREES EACH DAY.

DISCUSSION...HIGH CENTER FORECAST TO BEGIN SHIFTING EAST TONIGHT
THROUGH THE END OF THE WEEK.  THIS TURNS THE FLOW OVER OUR AREA
SOUTHERLY BY TOMORROW AND IT STAYS THAT WAY INTO THE WEEKEND.  THE
RESULT WILL BE AN INCREASE IN MOISTURE OVER WESTERN UT STARTING
TOMORROW AND SPREADING INTO THE EASTERN SECTIONS OF THE AREA LATER
IN THE WEEK.  THE BIGGEST QUESTION FOR TOMORROW IS STABILITY.
LIFTED INDEX FORECASTS STILL LOOK A LITTLE STABLE OVER THE NORTH BUT
DO GET UNSTABLE IN THE SOUTH.  BUT EVEN TODAY THE HIGH ELEVATIONS
ARE TRIGGERING THUNDERSTORMS OVER MOST OF WESTERN UT AND IT SHOULD
GET EASIER WITH THE INCREASING AND THUS DEEPER MOISTURE PATTERN.
FORECASTS GENERALLY PLAY THIS TREND SO THERE WONT BE ANY BIG CHANGES
BUT WILL PROBABLY UP THE PROBABILITY SLIGHTLY OVER THE MOUNTAINOUS
ZONES FOR TOMORROW.  WILL ALSO BACK OFF ON THE HIGH TEMPERATURES A
BIT BOTH BECAUSE THE MODELS SUGGEST SOME COOLING /700MB TEMPERATURES
AT SLC DOWN OVER 3 DEG C BETWEEN THIS AFTERNOON AND TOMORROW
AFTERNOON/ AND BECAUSE THERE WILL BE SOME INCREASE IN CLOUDINESS AS
ANVILS SPREAD OFF THE CONVECTION.  THE TREND WILL CONTINUE THURSDAY
WITH PROBABILITIES INCREASING AND TEMPERATURES DRIFTING DOWN A FEW
DEGREES.

THE EARLY PART OF THE EXTENDED LOOKS VERY ACTIVITY.  THE AVN HAS
BEEN VERY CONSISTENT IN SHOWING A STRONG MONSOONAL PUSH SHIFTING
OVER WESTERN UT AS THE HIGH CENTER CONTINUES EAST CLEAR INTO OK.
THUNDERSTORMS BECOME LIKELY AT LEAST IN THE SOUTHWEST FRIDAY AND
THROUGHOUT THE WESTERN PART OF UT BY SATURDAY.  THERE IS A SHORTWAVE
INDICATED FOR SATURDAY AFTERNOON/NIGHT THAT APPEARS TO BE THE
REMAINS OF THE EASTERLY WAVE THAT IS MOVING WEST ACROSS BAJA NOW.
THERE ARE OTHER SHORTWAVES INDICATED BY THE MODELS BEFORE THAT.
WHILE TIMING AND TRACK OF SHORTWAVES THAT FAR OUT IS QUESTIONABLE AT
BEST...THE IDEA OF SOME EMBEDDED IMPULSES IS REASONABLE.  THAT WOULD
RESULT IN SOME LOCALLY HEAVY RAIN ASSOCIATED WITH THE
THUNDERSTORMS.  THE EXTENSIVE CLOUDINESS AND LOWER AIR MASS
TEMPERATURES WILL COMBINE TO BRING MAXES BACK TO NEAR NORMAL BUT
COULD RESULT IN SOME VERY WARM AND POSSIBLY MUGGY NIGHTS.

THEN BY SUNDAY THE FLOW IS TURNING MORE SOUTHWESTERLY AND BEGINS
DRYING.  WILL KEEP A CHANCE OF THUNDERSTORMS IN FOR SUNDAY FOR
RESIDUAL MOISTURE BUT BY MONDAY/TUESDAY IT LOOKS DRY WITH
TEMPERATURES CLIMBING RAPIDLY AGAIN.

SLC 1223 CDC 3345  SANDERS

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:56 PM MDTSevere Thunderstorm WarningSLCMillard, Sevier34 min
Jul 4, 5:40 PM MDTFlash Flood WarningSLCWashington95 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.